Nicorandil: risk of gastrointestinal ulceration
- Medicines and Healthcare products Regulatory Agency
- 1 June 2008
- Therapeutic area:
- Cardiovascular disease and lipidology and GI, hepatology and pancreatic disorders
Nicorandil is associated with a risk of gastrointestinal ulceration including perianal ulceration.
This article has been superseded. Please see the article published in January 2016 for the latest advice.
Article date: June 2008
Nicorandil (Ikorel) is widely prescribed for the prevention and treatment of angina. Recommended initial dose is 10mg twice a day, although 5mg twice a day can be given (particularly for those who are susceptible to headache). This dose should be titrated up, depending on clinical response: usual dose is 10–20mg twice a day; up to 30 mg twice a day may be used if necessary.
Although mouth ulceration has long been recognised as a side-effect of nicorandil treatment, its use has more recently been associated with ulceration of any region of the gastrointestinal tract including the perianal area. The ulceration is commonly severe and, in a few patients, has led to perforation. Time to onset may vary widely.
Ulcers that result from nicorandil are refractory to treatment, including surgery; they respond only to withdrawal of nicorandil. However, nicorandil is frequently overlooked as a potential cause for such ulcers, 1 and patients may therefore undergo unnecessary and unsuccessful procedures before the cause is recognised.
Advice for healthcare professionals includes:
- GPs and other healthcare professionals should consider nicorandil treatment as a possible cause in patients who present with symptoms of gastrointestinal ulceration
- ulcers that result from nicorandil are refractory to treatment; they respond only to withdrawal of nicorandil
- nicorandil withdrawal should take place only under the supervision of a cardiologist
Article citation: Drug Safety Update June 2008; Vol 1, Issue 11: 5
Baker RP, et al. Tech Coloprotocol 2007; 11: 343-45 ↩
Published: 1 June 2008